You’ve gone through surgery. Now your doctor has you on tamoxifen and you’ve been experiencing side effects such as hot flashes, nausea and mood swings.
You understand that tamoxifen reduces the risk of breast cancer recurrence, but you may be wondering if you can continue dealing with tamoxifen side effects for a full 10 years.
Chances are you’ve wondered whether anti-estrogen therapy is truly worth it. The list of potential tamoxifen side effects is long, and if you’re taking the drug, you may have experienced some of them. You know your body better than anyone, so even minor changes can have a big impact on your quality of life. But you aren’t alone. Thousands of women have experienced the same struggle.
Here’s the advice these women have on how to deal with 3 common tamoxifen side effects.
Let’s start with the bad news: hot flashes aren’t totally understood, but they’re likely due to tamoxifen blocking your estrogen receptors. Menopause-like symptoms may be common for some women using anti-estrogen therapy, meaning hot flashes are part of the package.
First, prevention is key. It’s time to start being mindful of things that may trigger hot flashes, like alcohol, caffeine, spicy foods, stress, anxiety and cigarette smoke. If those sound like everyday things, then it’s probably time to look at living healthier.
To reduce the effects of hot flashes, try dressing in layered clothing so you can adjust your outfit accordingly. Also, a portable fan may quickly become your best friend. At the start of a hot flash try sipping ice water. While at night, cotton clothing and linens will also help keep you cool. An ice pack by your bedside is convenient as well.
Just like hot flashes, survivors have reported nausea while taking tamoxifen. Some women have said that temperature changes, taking their medication with or without food, as well as the time of day all play a factor in how they’ve managed their nausea. You may find that taking your pills right in the middle of breakfast helps limit the side effects, however you might prefer taking them on an empty stomach as well.
Just like menopause, it’s suspected that fluctuating estrogen and progesterone are the cause of nausea. If you find you’re unable to eat, try the time proven remedies such as eating crackers or very plain food. Also be sure to practice rhythmic breathing, which is reported to help settle your stomach.
Next, try doing something… anything, to take your mind off of your stomach. Forcing yourself to re-focus may help you feel better.
Also, be sure to ask your doctor about anti-nausea medication as well.
Some women on tamoxifen may feel sudden mood swings, especially feelings of sadness and irritability. Add to this feelings of anxiety, fatigue and tension and many women wonder whether continuing anti-estrogen therapy for a full 10 years is worth it.
And while this is a topic to discuss with your doctor, here are some recommendations for handling your mood swings.
A lot of our suggestions are already things you should incorporate into your healthy lifestyle. Things like exercise, conscious eating and avoiding alcohol can help stabilize your mood. Also, practices like yoga, mindfulness or meditation have helped some women control how they feel.
But other things affect your mood too. Things that should be obvious but that we typically don’t think about. Nurturing our relationships with friends and family can offer perspective when we’re down. Staying social or joining a support group may also help women with emotional highs and lows.
However, if you think you’re experiencing depression, be sure to consult with your doctor right away.
Hopefully, these tips for combating some of tamoxifen’s side effects helped give you ideas on how to live more comfortably. Sometimes, all it takes is connecting with survivors in your community to find the strength you need to start feeling better.